Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 227, NWS Springfield, MO

September 9, 2014Douglas County, Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 9, 2014, 4:57 PM CDT for Douglas County, Howell County, Ozark County, Missouri. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2014, 4:57 PM CDT (21:57 UTC)
Expired
Sep 9, 2014, 5:22 PM CDT
In force
25 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Douglas County, MO, Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 116 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 5:00 PM CDTTSTM WND DMG3 N Zanoni, MOTREES DOWN. POWER OUT FOR TWO HOURS. REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS53 KSGF 092157
SVRSGF
MOC067-091-153-092245-
/O.NEW.KSGF.SV.W.0227.140909T2157Z-140909T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
  WEST CENTRAL HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  NORTHEASTERN OZARK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 545 PM CDT

* AT 455 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CENTRAL
  OZARK COUNTY...AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BRIXEY...DORA...POTTERSVILLE...ROCKBRIDGE...SILOAM SPRINGS...
  SYCAMORE AND ZANONI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3688 9230 3687 9204 3666 9200 3661 9218
      3662 9241 3680 9244
TIME...MOT...LOC 2157Z 262DEG 32KT 3671 9231

HAIL...0.88IN
WIND...60MPH

$$

GRIFFIN
2 follow-up statements
404 
WWUS53 KSGF 092206
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
506 PM CDT TUE SEP 9 2014

MOC067-091-153-092245-
/O.CON.KSGF.SV.W.0227.000000T0000Z-140909T2245Z/
DOUGLAS MO-HOWELL MO-OZARK MO-
506 PM CDT TUE SEP 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OZARK...WEST CENTRAL HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES UNTIL
545 PM CDT...

AT 504 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CENTRAL OZARK
COUNTY...AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BRIXEY...DORA...POTTERSVILLE...ROCKBRIDGE...SILOAM SPRINGS...SYCAMORE
AND ZANONI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3688 9230 3687 9204 3666 9200 3661 9218
      3662 9241 3680 9244
TIME...MOT...LOC 2206Z 263DEG 23KT 3671 9229

HAIL...1.00IN
WIND...60MPH

$$

GRIFFIN
058 
WWUS53 KSGF 092222
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT TUE SEP 9 2014

MOC067-091-153-092232-
/O.CAN.KSGF.SV.W.0227.000000T0000Z-140909T2245Z/
DOUGLAS MO-HOWELL MO-OZARK MO-
522 PM CDT TUE SEP 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OZARK...WEST
CENTRAL HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

LAT...LON 3688 9230 3687 9204 3666 9200 3661 9218
      3662 9241 3680 9244
TIME...MOT...LOC 2222Z 263DEG 23KT 3672 9216

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:19 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 9, 3:19 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT Tue Sep 9 2014

.SHORT TERM...(This Evening through Wednesday)
Issued at 319 PM CDT TUE SEP 9 2014

Widely scattered showers and storms have developed across the
eastern half of the area this afternoon on the heels of warm/moist
air advection. Shear remains marginal, thus pulse and multicell
cluster behavior is expected the rest of this afternoon with a
general drift of this activity to the east. Could see a rogue
localized wind gust and some small hail, otherwise severe weather
is not expected with this activity.

Heading into this evening, ongoing scattered convection will
quickly come to an end and much of the area will remain quiet.
Eyes will turn to our north/northwest where a storm system and
cold front are taking shape. Expectations are for the bulk of
shower and thunderstorm development tonight will stay to our
north, with perhaps additional development driven by the low level
jet along a prefrontal trough that should enter northern portions
of the area late tonight. Overall, expect warm/humid/breezy
conditions tonight with lows in the low/mid 70s.

The cold front to our northwest will enter the area during the day
Wednesday. We should see decent warming into the morning to aid
destabilization. That said, the better mid level height falls and
shear will end up to our north, shunting to the east with time.
This will result in a positively tilted system that will ease its
way through the area. There will certainly be enough mid level
shear to support storm organization. With MLCAPE exceeding 2000
J/kg, localized severe storms will be possible from midday through
the evening hours along/ahead of the front. Linear mode is
preferred, making wind gusts the primary severe risk. With
precipitable water values exceeding 2 inches along/ahead of this
front, locally heavy rainfall will be a concern as well.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 319 PM CDT TUE SEP 9 2014

Aforementioned cold front will gradually push through the area
Wednesday night, with rain ending across far southern Missouri
Thursday morning. A much cooler airmass will move into the region
and pretty much stay in place for the next several days.

12z suite of model output continues to exhibit spread for Friday.
A rather potent shortwave will move across the northern tier of
states. Moisture profiles between the ECMWF and the NAM/GFS/GEM
differ, with the ECMWF more moist. As a result, even with the bulk
of this system staying to our north the ECMWF paints some light
showers across the region Friday into Friday evening. Have
included low end chance PoPs for this time frame.

Temperatures this weekend will remain on the cool side of average.
Will need to watch for rain chances across western portions of the
outlook area Sunday as the pattern amplifies a bit and isentropic
upglide increases. It may be too dry to support rain, but
certainly could lead to an increase in clouds. The next potential
weather maker is possible early next week. There is still
considerable spread with the timing of this feature and have
continued with near climo PoPs and temperatures trending back to
near average for mid September.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1152 AM CDT TUE SEP 9 2014

Breezy southwest winds will continue this afternoon. Scattered
thunderstorms are expected to develop during the heat of the
afternoon, mainly across areas east of the terminals. That said,
there is enough potential for a storm to impact SGF and BBG that
VCTS will be maintained in the latest TAF update.

Any thunderstorms this afternoon should end by early evening, with
rather stout LLWS developing tonight. Southerly winds will remain
breezy, and pick up considerably and veer to southwest after
sunrise tomorrow morning. As a cold front approaches the region
tomorrow, the potential for showers/isolated thunderstorms will
increase. Have included prob 30 groups for now, though frontal
passage will likely occur just past the end of this TAF cycle.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...Boxell
Hazardous weather outlook, Sep 9, 3:43 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT TUE SEP 9 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
343 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE EASTERN
  OZARKS AND PORTIONS OF CENTRAL MISSOURI INTO EARLY THIS EVENING.
  A FEW WIND GUSTS BETWEEN 50 AND 60 MPH...AND SMALL HAIL CAN BE
  EXPECTED WITH THE STRONGEST STORMS.

  AFTERNOON HEAT INDEX VALUES WILL REACH THE MID TO UPPER 90S
  ACROSS EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF WESTERN
  MISSOURI.

  ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
  SOUTH INTO THE OUTLOOK AREA FROM NORTHERN AND NORTH CENTRAL
  MISSOURI LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SOME WIND GUSTS OVER 30 MPH WILL BE POSSIBLE ON WEDNESDAY
  AFTERNOON OVER PARTS OF SOUTHWEST MISSOURI INTO EXTREME
  SOUTHEASTERN KANSAS.

  A STRONG COLD FRONT WILL BRING THUNDERSTORMS TO THE OUTLOOK AREA
  WEDNESDAY AND WEDNESDAY NIGHT. A FEW STRONG TO SEVERE STORMS
  WILL BE POSSIBLE AS THE FRONT MOVES THROUGH THE REGION...WITH
  LOCALIZED DAMAGING WIND GUSTS AND SMALL HAIL THE MAIN HAZARDS
  EXPECTED. IN ADDITION...A VERY MOIST AIRMASS WILL BE IN PLACE
  RESULTING IN LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Sep 9, 4:25 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT TUE SEP 9 2014

MOZ057-058-092200-
MARIES MO-MILLER MO-
425 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MILLER AND NORTHWESTERN
MARIES COUNTIES UNTIL 500 PM CDT...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF MARYS HOME...OR 10 MILES
EAST OF ELDON...MOVING NORTHEAST AT 30 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ETTERVILLE...MARYS HOME...SAINT ELIZABETH
AND TUSCUMBIA.

LAT...LON 3842 9240 3834 9240 3834 9228 3833 9223
      3834 9220 3830 9218 3829 9203 3821 9208
      3811 9234 3822 9253 3841 9251 3843 9245
TIME...MOT...LOC 2125Z 228DEG 28KT 3835 9238

GRIFFIN
Special weather statement, Sep 9, 4:50 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT TUE SEP 9 2014

MOZ058-071-092230-
MARIES MO-PHELPS MO-
450 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS AND SOUTHERN MARIES
COUNTIES UNTIL 530 PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF NEWBURG...OR 11 MILES SOUTHWEST
OF ROLLA...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DOOLITTLE...JEROME...NEWBURG...NORTHWYE...
ROLLA...ROSATI...ST. JAMES AND VICHY.

INTERSTATE 44 BETWEEN MILE MARKERS 169 AND 199 WILL ALSO BE IMPACTED
BY THIS STORM.

LAT...LON 3792 9152 3779 9178 3779 9180 3777 9181
      3770 9195 3780 9203 3795 9202 3816 9182
      3816 9153
TIME...MOT...LOC 2151Z 232DEG 45KT 3785 9187

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:25 PM CDTSpecial Weather StatementSGFMiller35 min
Sep 9, 4:50 PM CDTSpecial Weather StatementSGFPhelps40 min
Sep 9, 4:52 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps53 min
Sep 9, 5:20 PM CDTSpecial Weather StatementSGFShannon25 min
Sep 9, 5:25 PM CDTSpecial Weather StatementSGFMaries35 min
Sep 9, 5:56 PM CDTSpecial Weather StatementSGFShannon34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.